Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/arthritis/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    Knee Replacement
    avatar
    An_258074 posted:
    I just read all the interesting posts - thanks to all of you for taking the time to share your experience. It is helpful to people who have just gone through this surgery.

    I am 68 years old and just had left TKR. I was not prepared emotionally for this drastic surgery but I am thankful that I have always been somewhat active with walking and mat exercises. To say that this surgery is difficult is an understatement as I have never experienced pain that seems to endure and endure like this pain. When I wake after sleeping a couple of hours, my knee area feels like it is encased in concrete. The only thing that helps other than taking medication immediately is going for a walk and riding the Nu-Step and the exercise bike.

    My medical office (medical assistant) and physical therapist made this much worse for me - mentally - as I have been struggling to deal with the overall experience. In week three, the assistant told me that I probably wouldn't have another prescription filled for oxycontin - that most patients are off oxycontin with a knee replacement in one to two weeks after surgery. Clearly, this medical assistant doesn't know what she is talking about. When I went for the second PT session, my therapist remarked that "I was being negative" when I said "I would never do this again and then she spent the next 20 minutes lecturing me to "buck up" and be thankful I have a new knee. It is extremely hard to kneel down and give thanks when you feel like howling at the moon (in pain). Needless to say, I didn't go back to this therapist.

    I am getting medication now - it is about six weeks post-op and I still take one oxycontin every 12 hours, four Advil AM and PM, two Percoset every four hours, and two Peri-Colace (for stools) every AM. So far, I can't make it without this much medication.

    I never imagined that this surgery would be this painful or difficult. My knee looks okay - very little swelling and I an walk without pain. The problem arises when the medication wears off and I can feel what is really going on. I have also had itching on the surgery leg (both back of the leg and ankles) as well as itching in other areas. I have little itchy spots on my arms, back and legs that drive me nuts. Safe to say, I am a whiner these days. I am going to the rec center to swim after I see my surgeon on the 17th of July. I hope my experience either validates or helps some of you...but it looks like pain, swelling, itching, crying, tightness, are all on the menu for TKR patients.


    Helpful Tips

    Pain after Knee ReplacmentExpert
    For most people a knee replacement can predictably eliminate pain and restore function. This is not to say that the operation is not ... More
    Was this Helpful?
    59 of 76 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Joint Replacement Center